Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2015, 6:35 PM CDT for Republic County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2015, 6:35 PM CDT (23:35 UTC)
- Expired
- May 29, 2015, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:15 PM CDT | HAIL 1 | 1 Ese Republic, KS | LOTS OF QUARTER SIZE HAIL AND WIND GUSTS OF AT LEAST 60 MPH. |
| May 29, 7:20 PM CDT | HAIL 0.5 | 3 Ene Republic, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012
WUUS53 KTOP 292335
SVRTOP
KSC157-300015-
/O.NEW.KTOP.SV.W.0052.150529T2335Z-150530T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT FRI MAY 29 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUPERIOR...
AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REPUBLIC AROUND 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
3991 9794 3991 9793 4000 9794 4001 9793
4001 9785
TIME...MOT...LOC 2335Z 278DEG 26KT 4000 9807
HAIL...1.50IN
WIND...60MPH
$$2 follow-up statements
041
WWUS53 KTOP 292351
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT FRI MAY 29 2015
KSC157-300015-
/O.CON.KTOP.SV.W.0052.000000T0000Z-150530T0015Z/
REPUBLIC-
651 PM CDT FRI MAY 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
REPUBLIC COUNTY UNTIL 715 PM CDT...
AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBBER...AND
MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
REPUBLIC AROUND 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
3991 9794 3991 9793 4000 9794 4001 9793
4001 9785
TIME...MOT...LOC 2351Z 290DEG 21KT 3997 9798
HAIL...1.50IN
WIND...60MPH
$$892
WWUS53 KTOP 300005
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT FRI MAY 29 2015
KSC157-300015-
/O.CON.KTOP.SV.W.0052.000000T0000Z-150530T0015Z/
REPUBLIC-
705 PM CDT FRI MAY 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
REPUBLIC COUNTY UNTIL 715 PM CDT...
AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REPUBLIC...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
REPUBLIC AROUND 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
3991 9794 3991 9793 4000 9794 4001 9793
4001 9785
TIME...MOT...LOC 0005Z 290DEG 21KT 3994 9788
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:29 PM CDT, 6 minutes earlier.
Area forecast discussion, May 29, 6:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT Fri May 29 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Saturday) Issued at 301 PM CDT FRI MAY 29 2015 A persistent northward moisture flux into eastern KS has been ongoing for much of the day, but has very gradually shifted east this afternoon. Rainfall rates have been light to moderate with a few heavy pockets, but by shear persistence 12 hour rainfall totals in the 1-3 inch range have been common south of an Emporia to Lawrence line. Individual vorticity maxima translating through the flow throughout the day have produced locally enhanced rain rates, with the strongest vort max now in far northeast Oklahoma and moving steadily north northeast. Rain rates with this system appear to be rather impressive, but the continued slow west-to-east push of drier air into eastern KS should keep the bulk of this deep moisture plume just to the east of the forecast area...perhaps having a glancing influence on Anderson and Franklin counties. Assuming this heavier rainfall stays east of the area, would be able to cancel the flash flood watch late this afternoon as overnight activity should be more scattered and progressive in nature. Regarding later precip potential, a surface trough was oriented SW to NE through the Concordia area while a true cold front associated with the strong upper trough was now surging across south central Nebraska. Along and immediately behind this front, expect scattered convection to develop through the evening hours as it moves across the forecast area...perhaps lasting into the early morning hours in east central KS. Instability will be quite weak as the front moves through with less than 1000 J/kg of CAPE. However, given the cool temperatures aloft with the upper trough moving overhead, could see a few storms produce small hail. All told, feel that the potential for severe weather is very low. Also, as previously stated, convection should be scattered and progressive in nature, so additional flash flooding is unlikely. Saturday will start out cloudy, and clouds may persist into the early afternoon. Expect breezy conditions with cool temperatures in the middle to upper 60s. Temperatures will be highly dependent upon persistence of cloud cover, with the current forecast expecting sunshine by mid afternoon. .LONG TERM...(Saturday Night through Friday) Issued at 301 PM CDT FRI MAY 29 2015 Ridge of surface high pressure moves across central and eastern KS Saturday night with clearing skies and cooler temps. Ridge then slowly moves off to the east as northwesterly flow aloft sets up for Sunday through Tuesday. Normally this would be a dry pattern, and have kept the area mostly dry, but any system that develops over the High Plains of western Nebraska could drift southeast into north central KS. So, have occasional low POPs that area into the first part of the work week. From Wednesday through Friday, upper ridge moves east and we are in weak flow aloft with the outside chance of weak shortwaves topping the ridge creating thunderstorm chances. Best chances will be in the north central and far northern counties, but confidence for any specific period that far out is not high. Thus, have low chance POPs west and north during that time. As heights build aloft associated with low-level warm air advection, temperatures will warm through the period. Lows should warm from the upper 40s to lower 50s Saturday morning to the middle 60s by mid week. Highs in the 70 to 75 degree range Saturday will rise into the lower to middle 80s for the middle to latter part of the work week. && .AVIATION...(For the 00Z TAFs through 00Z Saturday Evening) Issued at 628 PM CDT FRI MAY 29 2015 For the 00z TAFs, MVFR cloud cover has begun to scatter out some, however these improving cigs will be short-lived as a cold front will move through the region tonight, bringing some scattered showers and thunderstorms. There is some model discrepancy with the exact timing of this precipitation, but it should be fairly progressive with the TAF sites likely dry by 06/07z. Model soundings show MVFR cigs quickly building back in with this precipitation, with some guidance suggesting even IFR cigs, so have at least introduced scattered IFR cigs at this time. Cloud bases should lift a bit by late morning/early afternoon, but anticipate MVFR cigs to persist through much of the afternoon hours. Winds will veer to the north-northwest with the frontal passage and become gusty overnight into Saturday afternoon before diminishing. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...GDP AVIATION...Hennecke
Hazardous weather outlook, May 29, 3:33 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT FRI MAY 29 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A COLD FRONT MOVES ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. FLOODING OF THE NEOSHO AND MARAIS DES CYGNES RIVERS WILL CONTINUE INTO THE SATURDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:06 PM CDT | River Flood Warning | TOP | Lyon | 29 hr |
| May 29, 10:24 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 5 hr |
| May 29, 11:01 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 119 min |
| May 29, 2:22 PM CDT | River Flood Warning | TOP | Franklin, Osage | 44 hr |
| May 29, 6:40 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.